Integral Equations and Operator Theory

, Volume 3, Issue 4, pp 508–514 | Cite as

The F. and M. Riesz theorem revisited

  • C. R. Putnam


A result (Lemma 1) is obtained concerning the absolute continuity properties of operators implementing the unitary equivalence of two self-adjoint operators having a positive difference. A proof of the F. and M. Riesz theorem is given as a consequence.


Positive Difference Continuity Property Absolute Continuity Riesz Theorem Absolute Continuity Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R.G. Douglas, Banach algebra techniques in operator theory, Academic Press, 1972.Google Scholar
  2. [2]
    P.R. Halmos, Introduction to Hilbert space and the theory of spectral multiplicity, second edition, Chelsea Pub. Co., 1951.Google Scholar
  3. [3]
    P.R. Halmos, Shifts on Hilbert spaces, Jour. reine angew. Math., 208 (1961), 102–112.Google Scholar
  4. [4]
    P.R. Halmos, A glimpse into Hilbert space, Lectures on modern mathematics, vol. 1, Wiley, 1963, 1–22.Google Scholar
  5. [5]
    P.R. Halmos, A Hilbert space problem book, van Nostrand Co., 1967.Google Scholar
  6. [6]
    K. Hoffman, Banach spaces of analytic functions, Prentice-Hall, 1962.Google Scholar
  7. [7]
    E. Hopf, Ergodentheorie, Ergebnisse der Math., 5, Chelsea Pub. Co., 1948.Google Scholar
  8. [8]
    C.R. Putnam, On differences of unitarily equivalent self-adjoint operators, Proc. Glas. Math. Assoc., 4 (1960), 103–107.Google Scholar
  9. [9]
    C.R. Putnam, Commutators, perturbations, and unitary spectra, Acta Math., 106 (1961), 215–232.Google Scholar
  10. [10]
    C.R. Putnam, Commutation properties of Hilbert space operators and related topics, Ergebnisse der Math., 36, Springer, 1967.Google Scholar
  11. [11]
    F. Riesz and M. Riesz, Über die Randwerte einer analytischen Funktion, Quat. Cong. des Math. Scand. Stockholm (1916), 27–44.Google Scholar
  12. [12]
    W. Rudin, Real and complex analysis, McGraw-Hill Book Co., 1966.Google Scholar
  13. [13]
    D.E. Sarason, The theorem of F. and M. Riesz on the absolute continuity of analytic measures, unpublished note circulated c. 1963.Google Scholar
  14. [14]
    D.E. Sarason, Invariant subspaces, Topics in operator theory, Edit. C. Pearcy, Math. Surveys, No. 13, Amer. Math. Soc., 1974, 1–47.Google Scholar
  15. [15]
    J. Wermer, On invariant subspaces of normal operators, Proc. Amer. Math. Soc., 3 (1952), 270–277.Google Scholar

Copyright information

© Birkhäuser Verlag 1980

Authors and Affiliations

  • C. R. Putnam
    • 1
  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations